Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 103, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2022, 7:20 PM MDT for Albany County, Wyoming. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2022, 7:20 PM MDT (01:20 UTC)
- Expired
- Jul 28, 2022, 8:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 4156 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:20 PM MDT, 1 hour earlier.
Area forecast discussion, Jul 28, 6:20 PM MDT, 1 hour before
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 620 PM MDT Thu Jul 28 2022 .UPDATE... Issued at 559 PM MDT Thu Jul 28 2022 Isolated to scattered showers and thunderstorms persist across portions of the High Plains and west of the Laramie Range early this evening. A few strong to briefly severe storms have primarily occurred in Albany County where localized maximum of instability and H7-H5 lapse rates align. These storms have tended to be pulsey in nature and decrease in intensity as they shift farther south where conditions are slightly more stable. Earlier this afternoon, pockets of moderate to brief heavy rainfall occurred over the Mullen burn scar, prompting a Flash Flooding Warning for probable high surface runoff and sediment movement across Pelton Creek Watershed that flows back north and west into the middle and lower Douglas Creek Watersheds. For the rest of the evening and partially overnight, showers and thunderstorms will persist west of the Laramie Range and periodically across the central to south High Plains of SE WY and NE Panhandle. Overall severe or flooding hazards will decrease through this time but will keep watch of the burn scar as a few high resolution models continue to highlight rain nearby through the late evening. Flash flooding rates should be limited but can't be fully ruled out over the burn scar. Another round of isolated to scattered showers and storms likely Friday afternoon for the high terrain and High Plains with elevated moisture values in place and weak forcing impulses in the NW flow. See updated 00Z aviation discussion below. && .SHORT TERM...(This evening through Friday) Issued at 215 PM MDT Thu Jul 28 2022 The evening thunderstorm forecast remains on track. Afternoon mesoanalysis reveals around 1000J/kg of ML CAPE along the I-25 corridor as surface fields recover in the wake of morning convection. Convection to the west over the Sierra Madre and Snowy Ranges has dropped up to 1" of rain in localized areas - matching well with the overnight forecast expectations and short-term guidance blends. Can expect to see similar rainfall totals in around an hour or so in any stronger cores through the evening hours. An isolated strong to severe thunderstorm or two does remain a possibility from the Laramie Range eastward, as hinted at by recent runs of the HRRR. While flow aloft is weaker today than yesterday by around 10 knots, ample boundary layer moisture in an upslope flow regime will still result in marginal bulk shear of around 30-40 knots, especially north of Cheyenne. One or two dominant cells may ultimately develop and track south- southeastward, with gusty winds and hail the primary threats. HREF ensemble guidance favors most activity diminishing by midnight. Expect another mild overnight with temperatures running slightly above average in areas that see lingering cloud cover. Some uncertainly exists with regard to the Friday thunderstorm freakiest. Most HREF members indicate a push of drier air from the west through the late morning and early afternoon hours which may ultimately mix out too much of the lingering shallow surface moisture in upslope flow. Wind shear remains marginal at best, however afternoon guidance still supports around 35-40 knots, enough to sustain a few organized cells. The expectation is for overall less thunderstorm coverage than we have seen for the past two days, with slightly lower precipitation amounts in the heavier cores. However, can not completely rule out a borderline severe cell or two, especially toward evening along and south of I-80. With less cloud cover, temperatures will recover on Friday by about 5-8 degrees above our cool afternoon highs today. .LONG TERM...(Saturday through next Thursday) Issued at 336 AM MDT Thu Jul 28 2022 The anomalous ridge over the PacNW late this week will begin to shift eastward as height rises continue over the Intermountain-West into the weekend. Temperatures aloft will steadily rise into early next week reaching 18-20C at 700mb for Monday and Tuesday. This will be above the climatological 95th percentile value for late July and early August leading to afternoon highs in the 90s for most of the CWA. A few spots across the Nebraska Panhandle could reach the triple digits, especially on Monday and Tuesday. Deterministic NBM forecast high temperatures came in higher with the latest forecast cycle. Chadron looks to be the hottest location as NBM's Interquartile Range for Monday and Tuesday sits between 99F and 104F. Besides the return of above-normal temperatures this weekend into early next week, chances for precipitation will be possible this weekend, mostly confined to the higher terrain. Best chance for precipitation could come Tuesday and Wednesday with a few frontal passages along with monsoonal flow. Looking well out into the extended, both GFS and EC hint at a rather large ridge setting up over the central CONUS that should keep above-average temperatures continuing through early August. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 559 PM MDT Thu Jul 28 2022 Main aviation impacts this evening will be isolated SHRA/TSRA near KLAR and potentially in vicinity of KCYS, KRWL, and KBFF through 04Z tonight. Localized gusty, erratic winds of 25-35kt, occasional lightning, and brief moderate rainfall could be possible if terminal is impacted, creating MVFR conditions. Pockets of lower MVFR ceilings are near CYS as well and MVFR ceilings could return after 06Z through 12Z. Elsewhere, VFR should remain dominant category. Pockets of fog could occur 10-14Z Friday for KCYS, KBFF, KSNY but should remain near or above 6SM. Another round of isolated to scattered SHRA/TSRA likely Friday afternoon after 20Z for SE WY and later for NE TAF sites. && .FIRE WEATHER... Issued at 215 PM MDT Thu Jul 28 2022 Fire weather concerns will remain minimal from today through Friday as showers and thunderstorms continue to affect much of southeast Wyoming. Wetting rains are especially likely in the higher terrain this evening. Drier weather will move in for the weekend, however daily showers in the higher terrain remain a possibility. Afternoon RH values will drop into the 20% range in valley locations, however surface wind flow should generally remain 20mph or less in all locations outside of thunderstorm outflow. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114. NE...None. && UPDATE...JSA SHORT TERM...MAC LONG TERM...MB AVIATION...JSA FIRE WEATHER...MAC
Hazardous weather outlook, Jul 28, 2:30 PM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 230 PM MDT Thu Jul 28 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-292030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 230 PM MDT Thu Jul 28 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and thunderstorms will bring a threat of gusty outflow winds as well as heavy rain through the evening. Southeast Wyoming is the most likely location for strong thunderstorms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Afternoon showers and possibly a few thunderstorms will once again affect southeast Wyoming on Friday. Drier weather moves in for the weekend with showers and storms limited to mainly the mountains. A return of moisture may bring increased thunderstorm coverage by early next week. .Spotter information statement... Spotters are encouraged to report any wind damage or hail to their local NWS office.
In the hours before
Special weather statement, Jul 28, 4:09 PM MDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Thu Jul 28 2022
WYZ106-115>117-282300-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
409 PM MDT Thu Jul 28 2022
...Strong thunderstorms will impact portions of east central Albany,
northwestern Laramie and southwestern Platte Counties through 500 PM
MDT...
At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Wheatland Reservoir 3 to
16 miles north of Iron Mountain. Movement was south at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iron Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 10560 4153 10505 4188 10520 4190 10560
TIME...MOT...LOC 2208Z 349DEG 18KT 4183 10557 4179 10522
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Jul 28, 5:00 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Thu Jul 28 2022
WYZ115-116-290000-
South Laramie Range WY-Laramie Valley WY-
500 PM MDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of southeastern Albany
County through 600 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Baldy Peak, or 18 miles north of Laramie, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laramie, University Of Wyoming War Memorial Stadium and Baldy Peak.
This includes Interstate 80 in Wyoming between mile markers 309 and
321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4163 10561 4163 10542 4126 10535 4126 10564
TIME...MOT...LOC 2300Z 358DEG 18KT 4157 10554
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Jul 28, 5:23 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Thu Jul 28 2022
WYZ103-106-115-116-290015-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
523 PM MDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of east central Albany
County through 615 PM MDT...
At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wheatland Reservoir 3, or 33 miles west of Wheatland,
moving south at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Albany
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4196 10563 4197 10546 4167 10537 4166 10566
TIME...MOT...LOC 2322Z 353DEG 20KT 4190 10558
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Jul 28, 5:50 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
550 PM MDT Thu Jul 28 2022
WYZ101-103-105-290030-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
550 PM MDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of northeastern Albany
and south central Converse Counties through 630 PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Windy Peak, or 36 miles southwest of Douglas, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Friend Park Campground, Esterbrook, Windy Peak and Laramie Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4218 10582 4231 10590 4248 10539 4223 10529
TIME...MOT...LOC 2349Z 248DEG 27KT 4229 10573
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Jul 28, 6:33 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
633 PM MDT Thu Jul 28 2022
WYZ110-114-115-290115-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
633 PM MDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of east central Carbon
and west central Albany Counties through 715 PM MDT...
At 633 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 32 miles northwest of Laramie, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arlington and Deep Creek Campground.
This includes Interstate 80 in Wyoming between mile markers 272 and
289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4167 10617 4160 10589 4136 10600 4147 10633
TIME...MOT...LOC 0033Z 014DEG 14KT 4158 10610
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NatoliThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:16 PM MDT | Areal Flood Advisory | CYS | Albany, Converse | 119 min |
| Jul 28, 6:33 PM MDT | Special Weather Statement | CYS | Albany | 42 min |
| Jul 28, 6:38 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 52 min |
| Jul 28, 7:48 PM MDT | Flash Flood Warning | CYS | Albany, Carbon | 3 hr |
| Jul 29, 5:32 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| Jul 29, 5:42 PM MDT | Areal Flood Advisory | CYS | Goshen, Niobrara | 3 hr |
| Jul 29, 5:45 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 45 min |
| Jul 29, 1:59 PM MDT | Flash Flood Warning | CYS | Dawes, Sioux | 3 hr |
| Jul 29, 2:10 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 50 min |
| Jul 29, 3:15 PM MDT | Special Weather Statement | CYS | Sioux | 45 min |
| Jul 29, 3:43 PM MDT | Areal Flood Advisory | CYS | Sioux | 3 hr |
| Jul 28, 8:19 PM MDT | Special Weather Statement | CYS | Jackson | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.